PDE5 Inhibitors and Melanoma: What's the Risk?

A literature search from 1998–2016 found 3 case-control studies and 2 cohort studies that included 866,049 men
A literature search from 1998–2016 found 3 case-control studies and 2 cohort studies that included 866,049 men

A meta-analysis published in the Journal of the National Cancer Institute found a statistically significant association between the use of phosphodiesterase inhibitors (PDE5is) and melanoma but it did not meet the criteria for causality. 

In 2016, the Food and Drug Administration (FDA) had communicated the need to investigate the association between PDE5is and melanoma. To examine this association, researchers from NYU Langone Medical Center and the Perlmutter Cancer Center performed a meta-analysis that aimed to determine whether it "met Hill's criteria for causality." The PDE5is included were sildenafil, tadalafil, and avanafil.

A literature search from 1998–2016 found three case-control studies and two cohort studies that included 866,049 men, of which 41,874 were diagnosed with melanoma.  

Related Articles

A summary estimate demonstrated a higher risk of melanoma among PDE5i users (relative risk [RR] 1.11, 95% CI: 1.02–1.22). But this association was only statistically significant for male patients with low PDE5i exposure and with low-stage melanoma "indicating a lack of dose response and biological gradient," lead author Stacy Loeb, MD, MSc noted. Specifically, low PDE5i exposure was tied to an increased melanoma risk (RR 1.15, 95% CI: 1.01–1.31) whereas high exposure was not (RR 1.09, 95% CI: 0.697–1.23). 

The use of PDE5is was also linked to basal cell cancer, indicating a lack of specificity and possible confounding by ultraviolet exposure. The higher risk of basal cell carcinoma (RR 1.16, 95% CI: 1.13–1.20) was shown to be similar to the increased risk of melanoma. 

Although the findings showed a statistically significant association between PDE5is and melanoma, it did not satisfy 5 of 9 causal criteria, "suggesting against a causal relationship," Dr. Loeb concluded, "Physicians and patients should not be concerned about taking these medications on account of worry about melanoma."

For more information visit academic.oup.com.